Today I was at the UCIMC shortly after 9:00 am for lab tests to be followed by my first Doxil® (doxorubicin) chemotherapy treatment. Results showed I was ready.
Preparation included Decadron®, an infusion, and two pills: Benadryl® and Zofran®. All proceeded. A charming woman in the chair next to me was receiving treatment for an earlier stage BC, and we chatted. It was about 45 minutes to the beginning of the chemo infusion. With this being my first time getting a new drug, the nurse told me to notice how I feel and, if I felt anything peculiar, let her know immediately. I should add that the Doxil I received today, as I understand it, is a newer formulation, and I will need to add that name later as it escapes me at this moment.
Linda, my chemo nurse whom I adore, left my space. I was talking with Marvin, who was seated just outside my cubicle. I will guess that not 20 seconds from her departure, I said to Marvin, I feel weird, as I had started feeling light-headed, though nothing really significant but definitely noticeable. He jumped up and ran to the nurses’ station. In seconds my room filled with staff, and my condition had progressed in the meantime to my feeling as though I were burning alive with a frightening tightness in my chest and severe pain up and down my back. It felt like I was going to pass out, and I could not catch my breath. I didn’t know it, but my face turned bright red and had swelled, though I could feel something going on in my face. They held my hand as they worked on me, shutting down the infusion and infusing me with remedies. They told me it would dissipate soon and just try to breathe deeply; it would be all right. I told them it was a very scary experience. They were amazing, every single one of them, including the tech who takes vitals who stood on my right taking my blood pressure, giving me whiffs of smelling salts and stroking my arm. I should note that though the experience was frightening, I felt I was in good hands as the staff there have proved in previous times to be more than competent and efficient in crises. Marvin was also in and out as space allowed to hold my hand and whisper to me comforting thoughts. At times like that I will say that my faith, usually a very private spiritual part of me, is quite alive.
It took a little time for the reaction to cease and for me to start feeling better. They said that we would try the infusion at a lower rate, very slow, in fact, and monitor very closely. I told them I really wanted this chemo and wanted to do whatever to try to proceed. Their recommendation was based on the common solution to such reactions. Onward we went. Linda connected me again, and this time slowed the infusion rate way down; in fact, it would take nearly two hours to infuse what previously would have taken one hour. The physician’s assistant Anna and Linda boosted me up a tad to increase the infusion rate, also consistent with chemo reaction solutions. I remained fine and felt good. I was definitely feeling alert for any weird changes. Marvin and I talked, and I talked with my charming roommate and her sweet mom. I was hoping that I did not traumatize her too much as it had to be a bit scary for her, too, witnessing all of that. All was proceeding quite well, and I was happy that I was receiving my much-needed chemo.
Suddenly, I noticed that I was itching all over and feeling slightly light-headed, though nothing like the first time. Everyone in the room looked at me quite seriously when I said, I think I feel weird again. This time Linda was there in a second as she was standing by. My face had turned scarlet, again, and I felt that tightness in my chest and an intense feeling of discomfort throughout my body. The itching was fierce, and my hands were bright red with hives, more on my right than left, traveled up the inside of my arms. The feeling of fright was again present, and I wondered whether I was having a heart attack as I wondered what that tightness in my chest represented. They instantly appeared with an EKG machine and monitored me, to my relief, finding nothing deleterious happening to my heart. This time I did not have the back pain; this time it was mostly the itching everywhere, the hives, the tightness in my chest, a hot face and nausea. This time they got my roommate and her family out of the room, hoping to spare them, I’m sure, and to make way for all of the staff and equipment that they were using to troubleshoot and treat me. Like the first episode, the staff surrounded me and immediately began treating me without hesitation. I felt secure in their competence. Marvin continued to hover near and far where our eyes could meet, giving me comfort during this time of fright.
Finally, it stopped escalating and stabilized, and then after a period it started waning. The itching stayed with me even then, and my throat still felt a bit tight and thick, something I had not noticed during the actual episode. They told me the red in my face was diminishing. I began to feel relief while a deep exhaustion wrapped around me so that I could barely stay awake. They wanted me to stay until I felt stable enough to go home, so I laid back and fell asleep for a while. When I awoke, I felt a little refreshed and got ready to go home. I even felt a little bit hungry as I never was able to eat the meals they had brought to me at lunch and dinner times since I was busy trying to ward off the reaction.
What I learned was that this was not an unusual reaction to this formulation of Doxil. In fact, the nurses said another patient had a similar experience earlier this week, and a number of others have had a reaction. Usually, slowing down the infusion rate solves the problem. With me, however, that did not work. I even begged them to let me have my chemo with an extended infusion, but they said with my second, and more severe reaction of hives, it was evident I was having an anaphylactic allergic reaction that made it ill advised to expose me to more of the drug.
After returning home I was able to eat a sandwich, and, of course (noting to my peanut gallery), I am drinking plenty of fluids. Someone advised two ounces every fifteen minutes; that is my goal and seems easier than pushing down a cup every hour or so. I am sure I will sleep deeply tonight, maybe even this evening. I am completely exhausted but thankful to be here and feeling almost back to normal.
Tomorrow I will address the next step per my oncologist.5 6 7 8 © 2004–12 Donna Peach. All rights reserved.